Alert archive / Virginia / High Wind Warnings in 2020
High Wind Warning 1, NWS Blacksburg, VA
NWS Blacksburg, VA issued this high wind warning at Jan 4, 2020, 3:42 AM EST for 9 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It took effect at Jan 4, 2020, 6:00 PM EST. It was in force for 16 hr. 14 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 4, 2020, 3:42 AM EST (08:42 UTC)
- In effect from
- Jan 4, 2020, 6:00 PM EST
- Expired
- Jan 5, 2020, 10:00 AM EST
- In force
- 16 hr
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Carroll County, VA, City of Galax, VA, City of Roanoke, VA, City of Salem, VA, Floyd County, VA, Franklin County, VA, Grayson County, VA, Patrick County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 42 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 4, 7:15 PM EST | NON-TSTM WND DMG | Galax City, VA | TREE DOWN NEAR INTERSECTION OF GLENDALE RD. AND HW58. TIMING BASED ON REPORT. |
| Jan 4, 8:00 PM EST | SNOW 0.5 | Seven Devils, NC | |
| Jan 4, 10:20 PM EST | SNOW 1.1 | Seven Devils, NC | |
| Jan 5, 1:30 AM EST | NON-TSTM WND DMG | 2 Ne Salem City, VA | TREE DOWN ON LOCKE ST. TIMING BASED ON REPORT. |
| Jan 5, 3:00 AM EST | NON-TSTM WND DMG | 1 Ene Roanoke Airport, VA | TREE DOWN ALONG PETERS CREEK RD. TIMING BASED ON REPORT. |
| Jan 5, 3:00 AM EST | NON-TSTM WND DMG | 3 Sse Roanoke, VA | TREE REPORTED DOWN ON MILL MOUNTAIN RD. TIMING BASED ON REPORT. |
| Jan 5, 3:35 AM EST | NON-TSTM WND GST 58 | 1 Ese Boone, NC | AWOS STATION KTNB BOONE WATAUGA CT. |
| Jan 5, 3:35 AM EST | NON-TSTM WND GST 58 | 1 Se Boone, NC | |
| Jan 5, 4:00 AM EST | NON-TSTM WND DMG | 1 Ssw Floyd, VA | TREE DOWN NEAR FLOYD CO. STORE. TIMING BASED ON REPORT. |
| Jan 5, 4:00 AM EST | NON-TSTM WND DMG | Boone, NC | THE WATAUGA COUNTY 911 CENTER REPORTED TWO LARGE TREES WERE BLOWN DOWN BY DAMAGING WINDS WITHIN THE COUNTY OVERNIGHT. |
| Jan 5, 5:30 AM EST | NON-TSTM WND DMG | 2 Wsw Charity, VA | TREE REPORTED DOWN ALONG LEE ELGIN RD. TIMING BASED ON REPORT. |
| Jan 5, 6:00 AM EST | NON-TSTM WND DMG | 4 N Oak Level, VA | TREE REPORTED DOWN ALONG CANVAS BACK RD. TIMING BASED ON REPORT. |
| Jan 5, 6:00 AM EST | NON-TSTM WND DMG | Bent Mountain, VA | TREE REPORTED DOWN OVER ROAD IN BENT MOUNTAIN. TIMING BASED ON REPORT. |
| Jan 5, 9:00 AM EST | SNOW 0.8 | 3 W Blowing Rock, NC | SPOTTER REPORTED 0.8 INCHES OF SNOWFALL AT COFFEY GAP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 761 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- -69 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
894 WWUS71 KRNK 040842 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 342 AM EST Sat Jan 4 2020 NCZ001-002-018-VAZ015>017-022-032-033-042000- /O.UPG.KRNK.HW.A.0001.200104T2300Z-200105T1700Z/ /O.NEW.KRNK.HW.W.0001.200104T2300Z-200105T1700Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke-Patrick- Franklin- Including the cities of West Jefferson, Sparta, Boone, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Roanoke, Salem, Stuart, and Rocky Mount 342 AM EST Sat Jan 4 2020 ...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON EST SUNDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...In Virginia, Grayson, Carroll, Floyd, Roanoke, Patrick and Franklin Counties. In North Carolina, Ashe, Alleghany NC and Watauga Counties. * WHEN...From 6 PM this evening to noon EST Sunday. * IMPACTS...Damaging winds will blow down trees and power lines. Scattered power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest gusts will be immediately along and near the crest of the Blue Ridge. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. Use caution if you must drive. && $$ NCZ003-019-VAZ009>014-018>020-023-024-034-WVZ044-042000- /O.NEW.KRNK.WI.Y.0001.200104T2300Z-200105T1700Z/ Surry-Wilkes-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig- Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Monroe- Including the cities of Dobson, Wilkesboro, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, New Castle, Clifton Forge, Covington, Hot Springs, Fincastle, Lexington, Buena Vista, Bedford, and Union 342 AM EST Sat Jan 4 2020 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON EST SUNDAY... * WHAT...Northwest winds 15 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of south central, southwest and west central Virginia, north central and northwest North Carolina and southeast West Virginia. * WHEN...From 6 PM this evening to noon EST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds will be found along the highest elevations. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
5 follow-up statements
565 WWUS71 KRNK 042010 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 310 PM EST Sat Jan 4 2020 NCZ001-002-018-VAZ015>017-022-032-033-050500- /O.CON.KRNK.HW.W.0001.200104T2300Z-200105T1700Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke-Patrick- Franklin- Including the cities of West Jefferson, Sparta, Boone, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Roanoke, Salem, Stuart, and Rocky Mount 310 PM EST Sat Jan 4 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON EST SUNDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...In Virginia, Grayson, Carroll, Floyd, Roanoke, Patrick and Franklin Counties. In North Carolina, Ashe, Alleghany NC and Watauga Counties. * WHEN...From 6 PM this evening to noon EST Sunday. * IMPACTS...Damaging winds will blow down trees and power lines. Scattered power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest gusts will be immediately along and near the crest of the Blue Ridge. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. Use caution if you must drive. && $$ NCZ003-019-VAZ009>014-018>020-023-024-034-WVZ044-050500- /O.CON.KRNK.WI.Y.0001.200104T2300Z-200105T1700Z/ Surry-Wilkes-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig- Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Monroe- Including the cities of Dobson, Wilkesboro, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, New Castle, Clifton Forge, Covington, Hot Springs, Fincastle, Lexington, Buena Vista, Bedford, and Union 310 PM EST Sat Jan 4 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST SUNDAY... * WHAT...Northwest winds 15 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of south central, southwest and west central Virginia, north central and northwest North Carolina and southeast West Virginia. * WHEN...From 6 PM this evening to noon EST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds will be found along the highest elevations. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
213 WWUS71 KRNK 050344 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1044 PM EST Sat Jan 4 2020 NCZ001-002-018-VAZ015>017-022-032-033-051145- /O.CON.KRNK.HW.W.0001.000000T0000Z-200105T1700Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke-Patrick- Franklin- Including the cities of West Jefferson, Sparta, Boone, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Roanoke, Salem, Stuart, and Rocky Mount 1044 PM EST Sat Jan 4 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON EST SUNDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...In Virginia, Grayson, Carroll, Floyd, Roanoke, Patrick and Franklin Counties. In North Carolina, Ashe, Alleghany NC and Watauga Counties. * WHEN...Until noon EST Sunday. * IMPACTS...Damaging winds will blow down trees and power lines. Scattered power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest gusts will be immediately along and near the crest of the Blue Ridge. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. Use caution if you must drive. && $$ NCZ003-019-VAZ009>014-018>020-023-024-034-WVZ044-051145- /O.CON.KRNK.WI.Y.0001.000000T0000Z-200105T1700Z/ Surry-Wilkes-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig- Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Monroe- Including the cities of Dobson, Wilkesboro, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, New Castle, Clifton Forge, Covington, Hot Springs, Fincastle, Lexington, Buena Vista, Bedford, and Union 1044 PM EST Sat Jan 4 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST SUNDAY... * WHAT...Northwest winds 15 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of south central, southwest and west central Virginia, north central and northwest North Carolina and southeast West Virginia. * WHEN...Until noon EST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds will be found along the highest elevations. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
550 WWUS71 KRNK 050809 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 309 AM EST Sun Jan 5 2020 NCZ001-002-018-VAZ015>017-022-032-033-051615- /O.CON.KRNK.HW.W.0001.000000T0000Z-200105T1700Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke-Patrick- Franklin- Including the cities of West Jefferson, Sparta, Boone, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Roanoke, Salem, Stuart, and Rocky Mount 309 AM EST Sun Jan 5 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON EST TODAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...In Virginia, Grayson, Carroll, Floyd, Roanoke, Patrick and Franklin Counties. In North Carolina, Ashe, Alleghany NC and Watauga Counties. * WHEN...Until noon EST Sunday. * IMPACTS...Damaging winds will blow down trees and power lines. Scattered power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest gusts will be immediately along and near the crest of the Blue Ridge. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. Use caution if you must drive. && $$ NCZ003-019-VAZ009>014-018>020-023-024-034-WVZ044-051615- /O.CON.KRNK.WI.Y.0001.000000T0000Z-200105T1700Z/ Surry-Wilkes-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig- Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Monroe- Including the cities of Dobson, Wilkesboro, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, New Castle, Clifton Forge, Covington, Hot Springs, Fincastle, Lexington, Buena Vista, Bedford, and Union 309 AM EST Sun Jan 5 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY... * WHAT...Northwest winds 15 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of south central, southwest and west central Virginia, north central and northwest North Carolina and southeast West Virginia. * WHEN...Until noon EST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds will be found along the highest elevations. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ RCS
283 WWUS71 KRNK 051229 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 729 AM EST Sun Jan 5 2020 NCZ001-002-018-VAZ015>017-022-032-033-051700- /O.CON.KRNK.HW.W.0001.000000T0000Z-200105T1700Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke-Patrick- Franklin- Including the cities of West Jefferson, Sparta, Boone, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Roanoke, Salem, Stuart, and Rocky Mount 729 AM EST Sun Jan 5 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON EST TODAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...In Virginia, Grayson, Carroll, Floyd, Roanoke, Patrick and Franklin Counties. In North Carolina, Ashe, Alleghany NC and Watauga Counties. * WHEN...Until noon EST Sunday. * IMPACTS...Damaging winds will blow down trees and power lines. Scattered power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest gusts will be immediately along and near the crest of the Blue Ridge. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. Use caution if you must drive. && $$ NCZ003-019-VAZ009>014-018>020-023-024-034-WVZ044-051700- /O.CON.KRNK.WI.Y.0001.000000T0000Z-200105T1700Z/ Surry-Wilkes-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig- Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Monroe- Including the cities of Dobson, Wilkesboro, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, New Castle, Clifton Forge, Covington, Hot Springs, Fincastle, Lexington, Buena Vista, Bedford, and Union 729 AM EST Sun Jan 5 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY... * WHAT...Northwest winds 15 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of south central, southwest and west central Virginia, north central and northwest North Carolina and southeast West Virginia. * WHEN...Until noon EST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds will be found along the highest elevations. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
313 WWUS71 KRNK 051500 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1000 AM EST Sun Jan 5 2020 NCZ001-002-018-VAZ015>017-022-032-033-051600- /O.CAN.KRNK.HW.W.0001.000000T0000Z-200105T1700Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke-Patrick- Franklin- Including the cities of West Jefferson, Sparta, Boone, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Roanoke, Salem, Stuart, and Rocky Mount 1000 AM EST Sun Jan 5 2020 ...HIGH WIND WARNING IS CANCELLED... Wind speeds have fallen below warning criteria and will continue to diminish in speed into the afternoon, though they may still be gusty at times. Motorists are urged to continue to drive with caution. $$ NCZ003-019-VAZ009>014-018>020-023-024-034-WVZ044-051600- /O.CAN.KRNK.WI.Y.0001.000000T0000Z-200105T1700Z/ Surry-Wilkes-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig- Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Monroe- Including the cities of Dobson, Wilkesboro, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, New Castle, Clifton Forge, Covington, Hot Springs, Fincastle, Lexington, Buena Vista, Bedford, and Union 1000 AM EST Sun Jan 5 2020 ...WIND ADVISORY IS CANCELLED... Wind speeds have fallen below warning criteria and will continue to diminish in speed into the afternoon, though they may still be gusty at times. Motorists are urged to continue to drive with caution. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this high wind warning went out at Jan 4, 3:13 AM EST, 29 minutes earlier.
Area forecast discussion, Jan 4, 3:13 AM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
313 AM EST Sat Jan 4 2020
.SYNOPSIS...
A cold front will pass east across the central Appalachians today,
resulting in gusty northwest winds and mountain snow showers
for tonight. High pressure will return for Sunday, resulting in
clearing skies and near-seasonable temperatures.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM EST Saturday...
A dynamic, deep and progressive upper level trof will quickly
through the forecast area later today into early Sunday. A
strong cold front associated with this feature should clear our
area by 21Z (4 PM EST) Saturday, with the high-res models
examined in good agreement on this timing.
In advance of this front, will have POPs increase during the
day, and while isolated thunder cannot be ruled out in the far
southeast portion of the region, most models show instability
just to the east.
Of greater concern, are the impacts from high winds, snow
squall potential and upslope accumulating snows. There is strong
signal in the model output of strong height rises aligning with
50+ knot 850mb winds. Bufkit soundings from several models the
top of the mixed layer exceeding 50kts, including at TNB. As a
result, will upgrade the high wind watch to a high wind warning
and surround the warning with a wind advisory.
A brief period of good 2-D Frontogenesis and a hint of elevated
instability in the western portion of our forecast area may
generate some snow squalls with models showing a good signal for
this in the snow squall parameter output.
Finally, using of the high-res QPF output along with WPC's QPF,
upslope snow will accumulate to advisory criteria in Western
Greenbrier County. While snow amounts in NW NC and far SW VA are
not expected to reach advisory criteria, the snow combined with
strong winds will likely generate low visibilities and a hazard
to travel, so will also place these locations under an
advisory.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
As of 245 AM EST Saturday...
A warm front tracking across the Ohio Valley will increase
heights aloft bringing an end to the strong winds and upslope
snow showers by Sunday afternoon. However, it may remain breezy
into the afternoon. Despite the last surge of cold air coming
into the area during the morning, temperatures should warm above
normal, peaking in the low 40s across the mountains and low 50s
east of the Blue Ridge. With breezy conditions lingering into
the afternoon, temperatures will feel 5F-10F colder than what
they actually are.
A dry cold front will pass over the region Sunday night. Not
much cold air is with this front, only allowing temperatures to
drop into the upper 20s to mid 30s overnight. However, this
front will bring another round of strong winds to the area,
especially along the Blue Ridge. Looking at Bufkit soundings,
the strongest winds will be along ridgetops above 3000 ft
overnight. As the low level jet weakens and inversion lowers
toward sunrise Monday, strong mixing may occur for elevations
above 2000 ft. Since the inversion remains fairly high, momentum
transfer is not optimal, therefore not confident about issuing
any wind headlines at the moment. This wind event will be brief
as high pressure builds in quickly Monday. Monday's high
temperatures will range from the mid 40s to mid 50s.
A disturbance coming out of the mid-West will bring another
chance for precipitation to the area late Monday night into
Tuesday. Models differ on P-type with some starting as snow
changing over to rain and others starting as freezing rain
changing over to rain. In either case, this will be a light
event, but may impact travel Tuesday morning.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
As of 1230 PM EST Friday...
Gusty winds are expected behind the Tuesday night's front for
Wednesday, along with some lingering isolated to scattered snow
showers across the mountains.
Wednesday night into Thursday, high pressure will first be
centered over the region, and then shift east to the coast. This
will allow for dry conditions, and the start of temperatures
beginning to moderate a little.
A trend toward milder and wetter conditions will take place
Thursday night into Friday. Another trough is expected to be
making headway east towards and then east of the Mississippi
River valley. A generous fetch of Atlantic and Gulf of Mexico
moisture is expected to stream into the area in advance of this
system. This will result in increasing chances of precipitation
across the region, and rising temperatures. Near the beginning
of the precipitation, there may be a few pockets where the low
level thermal profile may support some wintry precipitation.
Temperatures during this portion of the forecast will start
around five to ten degrees above normal on Tuesday, five degrees
above normal for on Wednesday, near normal Thursday, and five
to ten degrees above normal for Friday.
Confidence in the above weather scenario is moderate.
&&
.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
As of 1155 PM EST Friday...
Generally poor flying conditions are expected tonight into
Saturday, though at times ceiling will be VFR with patchy
rain/rain showers. Confidence higher that sub-VFR ceilings/vsbys
will continue through 12z, then go to VFR east as winds turn
west.
Gusts across higher terrain will increase by midday/early
afternoon and may reach 25-30 knots Saturday afternoon and
continue to increase into the evening. IFR/MVFR ceilings will
remain in place at BLF/LWB along with a few showers. Cold air
arrives in the mountains, with snow showers after 00z/Sunday.
Extended Aviation Discussion...
Sunday, the low pressure system will depart offshore, which
will result in a continuation of flight restrictions in mountain
clouds and snow showers, along with gusty northwest winds -
with VFR weather as skies clear in downsloping areas east of
the Blue Ridge. Flying conditions should improve back to VFR in
the mountains later Sunday night into Monday, and persist into
Tuesday, as high pressure arrives from the west. A few MVFR snow
showers may be possible Wednesday morning into the western
mountains.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory from 6 PM this evening to noon EST Sunday for
VAZ009>014-018>020-023-024-034.
High Wind Warning from 6 PM this evening to noon EST Sunday
for VAZ015>017-022-032-033.
Winter Weather Advisory from 1 PM this afternoon to 10 AM EST
Sunday for VAZ015.
NC...Wind Advisory from 6 PM this evening to noon EST Sunday for
NCZ003-019.
High Wind Warning from 6 PM this evening to noon EST Sunday
for NCZ001-002-018.
Winter Weather Advisory from 1 PM this afternoon to 10 AM EST
Sunday for NCZ001-018.
WV...Wind Advisory from 6 PM this evening to noon EST Sunday for
WVZ044.
Winter Weather Advisory from 6 PM this evening to 10 AM EST
Sunday for WVZ508.
&&
SYNOPSIS...RCS
NEAR TERM...PH
SHORT TERM...RCS
LONG TERM...DS/WERT
AVIATION...WPHazardous weather outlook, Jan 3, 4:14 PM EST, 11 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 414 PM EST Fri Jan 3 2020 NCZ003>006-019-020-VAZ043>047-058-059-042115- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte- 414 PM EST Fri Jan 3 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia and south central Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-009>014-018>020-023-024-034-035-WVZ042>044-507-042115- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig- Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-Mercer- Summers-Monroe-Eastern Greenbrier- 414 PM EST Fri Jan 3 2020 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong winds may gust around 50 mph at times Saturday afternoon through Saturday night, and again on Sunday night, especially across higher elevations along and west of the Blue Ridge. Snow showers may produce accumulations of 2 to 3 inches at the higher elevations west of the Blue Ridge, with amounts less than an inch at the lower elevations, Saturday evening through early Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ508-042115- Western Greenbrier- 414 PM EST Fri Jan 3 2020 This Hazardous Weather Outlook is for southeast West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong winds may gust around 50 mph at times Saturday afternoon through Saturday night, and again on Sunday night. Snow showers may produce accumulations of 2 and 4 inches from late Saturday afternoon into Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-VAZ015>017-022-032-033-042115- Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke-Patrick- Franklin- 414 PM EST Fri Jan 3 2020 ...HIGH WIND WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY MORNING... This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia and west central Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jan 4, 12:42 AM EST, 3 hours before
Special Weather Statement National Weather Service Blacksburg VA 1242 AM EST Sat Jan 4 2020 NCZ002-003-VAZ009-012>017-032-041415- Alleghany NC-Surry-Smyth-Wythe-Pulaski-Montgomery-Grayson-Carroll- Floyd-Patrick- Including the cities of Sparta, Dobson, Marion, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, and Stuart 1242 AM EST Sat Jan 4 2020 ...Areas of Dense Fog Along Interstate 77 in Southwest Virginia and Northwest North Carolina... Fog will reduce visibilities below one-half mile at times tonight, including Interstate 77 through Fancy Gap. These low visibilities will slowly improve after sunrise. Drivers should slow down and use low beam headlights. Allow extra distance between vehicles.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 3:36 AM EST | Winter Weather Advisory | RNK | Grayson | 30 hr |
| Jan 4, 3:42 AM EST | Wind Advisory | RNK | Alleghany, Bath, Bedford, Bland, Botetourt, Craig and 10 more | 30 hr |
| Jan 4, 1:32 PM EST | Special Weather Statement | RNK | Franklin | 28 min |
| Jan 4, 2:08 PM EST | Special Weather Statement | RNK | Amherst, Bedford, Campbell, Henry, Pittsylvania, City of Danville and 2 more | 22 min |
| Jan 4, 2:44 PM EST | Special Weather Statement | RNK | Appomattox, Campbell, Charlotte, Halifax, Pittsylvania, City of Danville and 1 more | 61 min |
Nearby
High Wind Warnings in Virginia, 2020High Wind Warnings in North Carolina, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.